Format

Send to

Choose Destination
See comment in PubMed Commons below
Ann Pharmacother. 2006 Jun;40(6):1190-5. Epub 2006 May 23.

Carbamazepine toxicity induced by lopinavir/ritonavir and nelfinavir.

Author information

  • 1Internal Medicine, Department of Pharmacy, Foothills Medical Centre, Calgary, Alberta, Canada. duane.bates@calgaryhealthregion.ca

Abstract

OBJECTIVE:

To present a case of carbamazepine toxicity induced by lopinavir/ritonavir and nelfinavir.

CASE SUMMARY:

A 50-year-old HIV-positive male developed excessive drowsiness secondary to carbamazepine when an antiretroviral regimen containing lopinavir/ritonavir was introduced. The carbamazepine serum concentration increased 46%. Subsequently, the patient developed a possible adverse skin reaction to his antiretrovirals and was hospitalized. The protease inhibitor was changed to nelfinavir. Within 3 days, the patient again developed excessive drowsiness and became unsteady on his feet. This time, the carbamazepine serum concentration had increased by 53%. In both instances, the carbamazepine dosage was decreased by 33%, which resulted in resolution of symptoms.

DISCUSSION:

Carbamazepine undergoes extensive hepatic metabolism. The major metabolic pathway involves oxidation of carbamazepine via CYP3A4 to an active metabolite, carbamazepine-10,11-epoxide. Protease inhibitors are well-known CYP3A4 inhibitors. Other cases of carbamazepine toxicity secondary to protease inhibitors are reviewed. A MEDLINE search (1966-May 2006) revealed 4 cases of carbamazepine toxicity secondary to antiretrovirals. Carbamazepine serum concentrations increased two- to threefold from baseline. Vertigo, drowsiness, disorientation, ataxia, and vomiting occurred within 12 hours to 2 months, which resolved with reduction of the carbamazepine dosage.

CONCLUSIONS:

An objective causality assessment suggests that our patient became drowsy and unsteady on his feet secondary to a carbamazepine-protease inhibitor interaction. Lopinavir/ritonavir and nelfinavir may decrease carbamazepine metabolism, causing an elevation in carbamazepine serum concentrations. Carbamazepine toxicity may be prevented by reducing the carbamazepine dosage by 25-50% when protease inhibitors are introduced. A carbamazepine serum concentration should be repeated 3-5 days after the protease inhibitors are started.

PMID:
16720703
DOI:
10.1345/aph.1G630
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire
    Loading ...
    Support Center